California, 2018Flash Flood in California, September 30, 2018
September 30, 2018 · NWS PSR · 1 event in 1 county or zone
Deep tropical moisture started to spread north and into far southeast California during the day on September 30th; the moisture spread into the area ahead of Hurricane Rosa and led to the development of isolated thunderstorms. Due to the tropical nature of the moisture, the storms that developed produced very heavy rain which led to an episode of flash flooding in eastern Riverside County, to…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture started to spread north and into far southeast California during the day on September 30th; the moisture spread into the area ahead of Hurricane Rosa and led to the development of isolated thunderstorms. Due to the tropical nature of the moisture, the storms that developed produced very heavy rain which led to an episode of flash flooding in eastern Riverside County, to the southwest of Joshua Tree National Park and just north of the Salton Sea. At 1925PST, the California Highway Patrol indicated that Box Canyon Road was closed at Mecca Copia Trail due to flash flooding. The patrol indicated that there were significant flooding issues further downstream with major damage done to Box Canyon Road. It was also reported that a man was swept off of Box Canyon Road and to his death due to flash flooding of a large wash running across the road, between Interstate 10 and Highway 111.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 30, 2:54 PM PST, 4 hours 16 minutes earlier.
Area forecast discussion, Sep 30, 2:54 PM PST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
354 PM MST Sun Sep 30 2018
.SYNOPSIS...
Scattered to numerous showers and thunderstorms at times can be
expected into Wednesday. This will cause localized flash flooding.
For most areas, the most significant rainfall is expected to occur
Monday night through Tuesday night. Meanwhile, high temperatures
will drop into the 80s beginning Monday. Subsequent weaker weather
systems will move through the western states during the latter
half of the week but with much lower chances of rain.
&&
.DISCUSSION...
Phase one of this multiday weather event started several hours early
with very strong storms over Yuma County already having occurred as
of this writing. At the time the storms first started, one of the
few models that had it forecasted was the UofA WRF-GFS which is
often on the aggressive end of the spectrum of the hi-res models.
However, other hi-res models were also indicating considerable
shower activity (if not strong convection) for later on over much
of southwest Arizona into western Maricopa County. This prompted a
revision of the Flash Flood Watch to start it right away in that
area. This is being driven not only by a preliminary push of
moisture but also one or more perturbations/PV anomalies ahead of
Rosa. The trend of more significant rainfall also affecting areas
east of there tonight has model support (plus ongoing convection
may provide additional lift). Thus, it was decided to start the
Watch early for all of our Arizona zones. Southeast CA (except for
the Lower Colorado River Valley) remains unchanged as it looks
like the more robust precip will remain just east of there until
later Monday. As for Rosa, the latest NHC Advisory has it as
barely a Cat 1. It will continue to weaken and by late Tuesday
morning will be only a tropical depression centered just southeast
of Yuma. 24 hrs after that, it will be only a remnant low
centered near Page.
After this afternoon and tonight, anticipate something of a lull
during the daytime Monday before the arrival of the rainfall
directly caused by the Rosa circulation on Monday night through
Tuesday night. This remains largely unchanged. One thing that has
changed is an increase in the storm total QPF due to activity
today/tonight but also model trends for late Monday night and
Tuesday morning. This is most noticeable over western Maricopa
County, Yuma County, and La Paz County, as well as far northern
Maricopa County.
On Wednesday, the large upper low to our west will start to move
inland, supplying enough forcing to result in scattered instability
showers over much of the Arizona deserts, with isolated showers into
far southeast California. The low will open up and race east across
the area Wednesday night into Thursday and as it passes, rain
chances will steadily diminish; expect just a few lingering showers
or storms over the higher terrain east of Phoenix by Thursday
afternoon.
On Friday a large and broad upper trof is forecast to develop across
the western CONUS and southern Arizona will be on the far southern
periphery of the low and under rather dry westerly flow aloft.
Expect cool but rather dry conditions area wide Friday with deserts
highs hovering near 90 and several degrees below seasonal normals.
There is some uncertainty as to how the large trof will develop over
the weekend, but we will likely see conditions becoming unsettled
with at least isolated showers developing Saturday especially north
and east of Phoenix. It will remain cool with central desert highs
mostly in the 80s.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Showers and thunderstorms are already developing across southwest
Arizona, but much of this activity should stay west of the Phoenix
area this afternoon. We are anticipating additional showers and a
few thunderstorms to develop across southern Arizona later today
before moving into the Phoenix area during the evening and
overnight hours. Coverage of TS is still uncertain but some gusty
southerly or westerly winds and lowering cigs are probable at all
the Phoenix sites. Actual TS over any particular aerodrome is more
uncertain, as is blowing dust, but both are possible albeit not
included in this TAF package. The most likely time frame where
operations would be impacted by storms will be in the 03Z-09Z
range. Scattered showers and variable cigs in a 6K- 10K ft range
will persist well into Monday morning.
Outlook for Monday/Tuesday: A prolonged period of higher impact
weather will affect KPHX through Tuesday morning. Scattered showers
and periods of cigs 4K-6K ft will affect arrival rates for part of
Monday afternoon. Far worse conditions will arrive into the airspace
later Monday evening with widespread moderate/heavy rain, reduced
visibilities, and very low cigs. Many consecutive hours of MVFR
conditions are expected Tuesday morning with several hours of
IFR/LIFR possible within the heaviest rainfall. Though timing is
still uncertain, the worst conditions may occur around the morning
push seriously impacting operations.
Southeast California/Southwest Arizona including KIPL and KBLH:
Showers and isolated storms will move into SE California later
this afternoon and evening which could impacts either of the
airports for a period. Coverage is still a bit uncertain, but
it seems likely showers will be at least scattered, if not
widespread for a period this evening. Thunderstorm activity should
stay to the east of KIPL, but may impact KBLH. The strongest
storms would be capable of producing brief heavy rain, gusty
winds, and localized areas of blowing dust. Storm outflows that
occur will most likely be out of the S-SE to E-SE and sudden wind
shifts may be the greatest impact. Into Monday morning, E-SE winds
ahead of the approaching tropical system will be preferred and a
few showers could linger around the region.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday...
Lingering rain chances continue across the forecast area Wednesday
into Thursday morning...but with much lighter accumulations. On
Friday and Saturday, there will be only slight chances confined
to south-central AZ before chances expand westward into southeast
California Sunday. Below normal high temperatures will persist
this week. Unusually high humidity levels Wednesday will decline
through Friday before leveling off. Despite the drying trend,
humidities will remain above 15%. In fact, most lower deserts will
remain above 20%. Overnight recovery will remain at least good.
Winds will generally be light with more noticeable breeziness by
Sunday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late Tuesday night for AZZ530>563.
CA...Flash Flood Watch through late Tuesday night for CAZ569.
Flash Flood Watch from Monday morning through late Tuesday night
for CAZ560>568-570.
&&
DISCUSSION...CB
AVIATION...MO/Kuhlman
FIRE WEATHER...AJ/MOIn the hours before
Local storm report, Sep 30, 2:37 PM PST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST SUN SEP 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 1 SSE FORTUNA FOOTHILLS 32.64N 114.40W
09/30/2018 M1.84 INCH YUMA AZ TRAINED SPOTTER
FELL SINCE 1:00 PM.
&&
JSSpecial weather statement, Sep 30, 3:00 PM PST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 PM MST SUN SEP 30 2018
AZZ539-559-302345-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
400 PM MST SUN SEP 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 445 PM
MST...
At 400 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Ajo, or 29 miles southwest of Gila Bend, moving
northwest at 25 mph.
Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.
This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 85 between mile markers 19 and 32.
LAT...LON 3270 11320 3285 11293 3254 11275 3250 11282
3251 11299
TIME...MOT...LOC 2300Z 144DEG 20KT 3257 11289
WATERSLocal storm report, Sep 30, 4:39 PM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST SUN SEP 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG SEELEY 32.79N 115.68W
09/30/2018 IMPERIAL CA TRAINED SPOTTER
LARGE ~4 IN. TREE BRANCHES ON THE HIGHWAY IN
SEELEY CA WITH 0 MI. VSBY. IN HEAVY RAIN.
&&
JSSpecial weather statement, Sep 30, 4:46 PM PST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
546 PM PDT SUN SEP 30 2018
CAZ564-565-567-010130-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
546 PM PDT SUN SEP 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 630
PM PDT...
At 545 PM PDT, Doppler radar was tracking a strong thunderstorm near
Imperial, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
El Centro, Brawley, Imperial, Alamorio and Wiest.
This includes the following highways...
CA Interstate 8 between mile markers 40 and 41.
CA Route 78 between mile markers 14 and 36.
CA Route 111 between mile markers 8 and 25.
LAT...LON 3276 11552 3290 11566 3318 11536 3298 11515
TIME...MOT...LOC 0045Z 228DEG 16KT 3288 11553
WATERS
Special weather statement, Sep 30, 6:14 PM PST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
714 PM PDT SUN SEP 30 2018
CAZ560-564-568-010300-
Chuckwalla Mountains CA-Chiriaco Summit CA-Joshua Tree NP West CA-
714 PM PDT SUN SEP 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 800 PM
PDT...
At 714 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cottonwood Visitor, or 12 miles west of Chiriaco
Summit. This storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Chiriaco Summit and Cottonwood Visitor Center.
This includes CA Interstate 10 between mile markers 74 and 90.
LAT...LON 3382 11587 3367 11565 3352 11591 3354 11596
3374 11595
TIME...MOT...LOC 0214Z 228DEG 0KT 3363 11593
WATERSLocal storm report, Sep 30, 6:29 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
729 PM MST SUN SEP 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD FORTUNA FOOTHILLS 32.66N 114.40W
09/30/2018 YUMA AZ TRAINED SPOTTER
FLASH FLOODING OVER FORTUNA WASH NEAR 40TH
AND IRONWOOD.
&&
KWFlash Flood, Riverside
- When
- September 30, 7:10 PM PST to 10:15 PM PST
- Where
- Riverside County, 3.69 mi ENE of Mortmar to 7.11 mi W of Mortmar
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 33.561, -115.867
Thunderstorms with very heavy rain developed across portions of eastern Riverside County during the evening hours on September 30th. The stronger storms produced intense rain that led to flash flooding to the southwest of Joshua Tree National Park and to the north of the Salton Sea. At 1925PST (2025 PDT) the California Highway Patrol reported that Box Canyon Road was closed at the Mecca Copia Trail due to flash flooding. Significant impacts were reported to have occurred further downstream. Major damage was reportedly done to the Box Canyon Road forcing the road to be closed for days. It was also reported that a man was swept to his death driving along Box Canyon Road between Interstate 10 and Highway 111. He was returning from a camping trip in Joshua Tree National Park. His damaged car was found by the road later the next day with no trace of the man to be found. A Flash Flood Warning was issued for the area at 1909MST and it remained in effect until 2215MST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, September 30, 20181 injured · $200,000 · 1 event
- Flash Flooding and Flood in North Carolina, September 30, 2018$20,000 · 5 events
- Flash Flooding and Damaging Wind in Arizona, September 30, 2018$15,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Florida, September 30, 2018$9,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 30, 20182 events
- Damaging Winds in California, September 30, 2018$2,000 · 52 kt wind · 2 events
- Wildfire in Nevada, September 30, 20181 event
- Damaging Wind in Alabama, September 30, 201850 kt wind · 1 event
- Flash Flood in California, September 30, 20181 event
- Flash Flood in California, September 30, 2018$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779523.